Woman's skin shed uncontrollably because of rare steroid side effect

Jan 13, 2016 at 12:03 a.m. ET
Image: JGI/Jamie Grill/Blend Images/Getty Images

Cara Ward has battled with eczema since she was an infant, but stopping her treatment ended up being much worse that the eczema itself.

The 28-year-old London woman used an anti-inflammatory steroid cream to deal with the dry skin, but it stopped working for her in 2013 so she stopped using it.

That's when the real problems began. Ward's skin soon turned red, burned and peeled at even a light touch. She was soon diagnosed with Topical Steroid Withdrawal, also known as Red Skin Syndrome (RSS), a side effect of stopping steroid treatment.

More: Woman finds kidney donor after posting on Reddit

The scaly, itchy skin, constant sores and oozing wounds left her housebound. "I was then stuck in the house for nearly two years only going out for short periods of time," Ward told the U.K. Mirror, adding that she could only sleep for about an hour at a time.

See the painful-looking photos on the Mirror's website.

"My whole body felt so tender that I could barely wear clothing, I was in constant pain and had this horrid burn sensation."

More: Something terrifying was found growing in a woman's breast implants

She would peel so much that it "didn't seem possible that my body was capable of producing that much skin," and the sofas in her home were "always covered" and "[her] bed looked like it was full of sand."

Luckily, RSS isn't a life sentence. Ward noticed that the redness and dry skin started to clear up in late summer 2015. Her life is getting back to normal and she's back to work, but the memories of the experience will undoubtedly stay with her.

More: Why you should never wear a hair tie on your wrist

"People used to double take when they saw me," she said, adding that people would move away from her on public transport. "It was pretty awful."

Comments